Arizona, 2017Flash Flood and Lightning Strike in Arizona, August 23, 2017
August 23, 2017 · NWS TWC · 2 events in 1 county or zone
Numerous thunderstorms moved northeast across southeast Arizona. One storm caused flash flooding west of Tucson, while another resulted in a lightning-caused house fire in Green Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moved northeast across southeast Arizona. One storm caused flash flooding west of Tucson, while another resulted in a lightning-caused house fire in Green Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM MST, 1 hour earlier.
Area forecast discussion, Aug 23, 2:15 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Wed Aug 23 2017
.SYNOPSIS...Expect scattered thunderstorms into this evening. Some
storms will produce heavy rain, especially east and south of
Tucson. Gusty winds may produce areas of blowing dust northwest
of Tucson late into early evening. Isolated to scattered
thunderstorms will then prevail Thursday into early next week,
with the greatest thunderstorm coverage mainly east to south of
Tucson.
&&
.DISCUSSION...Scattered thunderstorms should continue into this
evening. The overall evolution of development has closely
resembled a blend of mesoscale models. Storm cluster over Santa
Cruz County figures to push a boundary northwestward/down the
terrain. This could enhance storms ongoing over central Pima
County and also produce some areas of blowing dust. Will keep
blowing dust advisory going into early this evening. Latest rapid
refresh model shows the peak storm coverage around 6 pm. Some of
these storms could produce heavy rain due to slow and erratic
movement. Showers and storms could linger until at least midnight
east of Tucson, closest to upper level support.
Models indicate mid level ridging/high pressure starts to shift
into northern AZ as early as Thursday with resultant north to
northeast mid level flow over SE AZ. While storm coverage will not
be as widespread as today, enough moisture and instability will
remain in place for isolated to scattered storms, especially east
of Tucson.
As the high becomes anchored to our north, easterly flow will
keep enough moisture in place for daily rounds of isolated to
scattered storms into early next week. While eastern locales will
be most favored, any disturbance moving from east to west in the
flow could help storms to progress into the western deserts on a
given day. Timing of such an occurrence is difficult to pinpoint
however.
High temperatures will generally remain above seasonal averages,
but fluctuate depending on thunderstorm timing.
&&
.AVIATION...Valid thru 25/00Z.
Scattered to numerous TSRA through 24/03z with MVFR cigs/vsbys in
strongest storms. Brief wind gusts 35-45 kts may produce BLDU
northwest of KTUS. Isolated -TSRA/-SHRA mainly east of KTUS late
tonight into early Thursday morning, then scattered TSRA east of
KTUS Thu afternoon. Otherwise, surface wind less than 12 kts.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...An easterly flow will develop by Friday keeping
enough moisture around southeast Arizona for daily rounds of
thunderstorms into next week. Coverage will vary from day to day
but areas east of Tucson will be most favored overall. 20 foot
winds will remain light except in the vicinity of thunderstorms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for
AZZ501-502-504-505.
&&
KD
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 11:58 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1158 AM MST WED AUG 23 2017
AZZ503-507-513-231945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1158 AM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST
CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST...
At 1158 AM MST, strong thunderstorms were located about 8 miles
southwest of Sierra Vista, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca, Coronado National
Memorial, Canelo, Nicksville, Parker Canyon Lake, Ramsey Canyon
Preserve and Elgin.
LAT...LON 3159 11062 3167 11023 3133 11023 3133 11046
TIME...MOT...LOC 1858Z 172DEG 11KT 3145 11037
French
Special weather statement, Aug 23, 1:09 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
109 PM MST WED AUG 23 2017
AZZ503-504-507-513-232100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
109 PM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
200 PM MST...
At 108 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of East Sahuarita to 14
miles east of Nogales. Movement was northwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and
Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3189 11088 3177 11045 3133 11046 3133 11087
TIME...MOT...LOC 2008Z 122DEG 14KT 3181 11070 3142 11069
French
Special weather statement, Aug 23, 2:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
241 PM MST WED AUG 23 2017
AZZ503-504-232215-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
241 PM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 315 PM MST...
At 240 PM MST, strong thunderstorms were located 9 miles northwest
of Tubac, moving northwest at 15 mph.
Winds in excess of 40 mph and nickel sized hail will be possible
with this storm.
Locations impacted include...
Green Valley, Tubac, Junction Of Highway 286 And Arivaca Road, Amado
and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3178 11097 3152 11117 3166 11154 3207 11120
TIME...MOT...LOC 2140Z 118DEG 12KT 3170 11118
French
Lightning, Pima
- When
- August 23, 3:15 PM MST
- Where
- Pima County, 1.7 mi S of Green Vly
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.876, -110.965
Lightning started a house on fire in the 1000 block of Stronghold Canyon Lane in Sahuarita.
Flash Flood, Pima
- When
- August 23, 5:40 PM MST to 6:00 PM MST
- Where
- Pima County, 2.92 mi SSW of Old Tuscon to 1.56 mi SSW of Old Tuscon
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.182, -111.153
Heavy rain inundated roads in the western portions of the Tucson Metro Area north and northeast of Ryan Field. A child was swept off her feet and was carried 20 yards downstream after attempting to cross a flooded roadway with water 3 to 4 feet deep. She was found unconscious, but recovered.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, August 23, 20171 injured · $170,000 · 50 kt wind · 7 events
- Lightning Strike in Florida, August 23, 20172 injured · 1 event
- Astronomical Low Tide in Delaware, August 23, 20171 injured · 1 event
- Damaging Winds in Virginia, August 23, 2017$5,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, August 23, 20173 events
- Damaging Winds in South Carolina, August 23, 2017$4,000 · 52 kt wind · 3 events
- Damaging Winds in North Carolina, August 23, 2017$9,000 · 52 kt wind · 2 events
- Flash Flood in Arkansas, August 23, 20171 event
- Waterspout in Gulf of Mexico, August 23, 20171 event
- Waterspout in South Atlantic Coastal Waters, August 23, 20171 event
- Damaging Wind in Georgia, August 23, 201750 kt wind · 1 event
- Waterspout in Lake Erie, August 23, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718454, 718452.